Alert archive / Idaho / Wind Chill Warnings in 2013

Wind Chill Warning 2, NWS Pocatello, ID

January 3, 2013

NWS Pocatello, ID issued this wind chill warning at Jan 3, 2013, 2:04 PM MST. It took effect at Jan 4, 2013, 2:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2013, 2:04 PM MST (21:04 UTC)
In effect from
Jan 4, 2013, 2:00 AM MST
Expired
Jan 4, 2013, 9:25 AM MST
In force
7 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WWUS45 KPIH 032104
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
204 PM MST THU JAN 3 2013

...EXTREME COLD WIND CHILL FRIDAY MORNING...

IDZ017-041700-
/O.NEW.KPIH.WC.W.0002.130104T0900Z-130104T1700Z/
EASTERN MAGIC VALLEY-
INCLUDING THE LOCATIONS OF...BURLEY...RUPERT...SHOSHONE...CAREY
204 PM MST THU JAN 3 2013

...WIND CHILL WARNING IN EFFECT FROM 2 AM TO 10 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM MST FRIDAY. 

* WIND CHILL VALUES...MINUS 20 TO MINUS 30 BELOW ZERO COMBINED
  WITH NORTHEASTERLY WINDS 10 TO 15 MPH.

* LOCATIONS INCLUDE...STATE ROUTE 24 BETWEEN THE COMMUNITIES OF
  MINIDOKA AND DIETRICH...AND HIGHWAY 26 NEAR RICHFIELD TRAVELING
  TOWARDS CRATERS OF THE MOON NATIONAL MONUMENT. 

* OTHER IMPACTS...EFFECTS FROM FROSTBITE OR HYPOTHERMIA WILL BE
  FELT IN LESS THAN 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

HTTP://WEATHER.GOV/POCATELLO
1 follow-up statement
011 
WWUS45 KPIH 041625
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
925 AM MST FRI JAN 4 2013

IDZ017-041730-
/O.CAN.KPIH.WC.W.0002.000000T0000Z-130104T1700Z/
EASTERN MAGIC VALLEY-
INCLUDING THE LOCATIONS OF...BURLEY...RUPERT...SHOSHONE...CAREY
925 AM MST FRI JAN 4 2013

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE WIND
CHILL WARNING. 

WINDS HAVE DIMINISHED AND TEMPERATURES WILL BEGIN TO WARM UP.
THEREFORE THE WIND CHILL WARNING IS CANCELLED.

$$

HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Jan 3, 1:52 PM MST, 12 minutes earlier.

Area forecast discussion, Jan 3, 1:52 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
152 PM MST THU JAN 3 2013

.SHORT TERM...A RIDGE OF HIGH PRESSURE WILL BE OVER SOUTHEAST
IDAHO TONIGHT FAVORING CONTINUED STRONG INVERSIONS IN THE
VALLEYS...PATCHY FREEZING FOG AND MORE VERY COLD TEMPERATURES AND
WIND CHILLS FOR FRIDAY MORNING. WIND SPEEDS CONTINUE TO BE THE
LIMITING FACTOR. A WIND CHILL WARNING WILL BE ISSUED FOR THE
EASTERN MAGIC VALLEY WHERE EXTREME WIND CHILL CONDITIONS ARE
LIKELY...ESPECIALLY BETWEEN MINIDOKA...DIETRICH...RICHFIELD AND
CRATERS OF THE MOON NATIONAL MONUMENT. ELSEWHERE IN THE SNAKE
PLAIN THE TEMPERATURES WILL NO DOUBT BE COLD BUT WITH LITTLE WIND.
RECORD LOWS FOR JANUARY 4TH ARE...POCATELLO -22 IN 1942...IDAHO
FALLS -20 IN 1973...AND WOW STANLEY -43 IN 1971. MODEL OUTPUT
CONTINUES TO STRUGGLE WITH AFTERNOON HIGHS UNDER THE
INVERSION...WILL HOLD THE VALLEYS TO AROUND 10 ABOVE FRIDAY...A
LITTLE HIGHER SATURDAY BUT FORECAST COULD STILL BE TOO HIGH. NAM12
MODEL BRINGS A LITTLE SOUTH WIND TO THE SOUTH CENTRAL HIGHLANDS
SATURDAY AND SUNDAY AND THAT COULD BE A GAME CHANGER AT LEAST FOR
THE LOWER SNAKE PLAIN. AN OMINOUS LOOKING DISTURBANCE APPROACHING
THE COAST THIS AFTERNOON RIDES THE RIDGE THROUGH THE PAN HANDLE
FRIDAY AND PASSES HARMLESSLY TO THE NORTH...FOLLOWED BY A
REBOUNDING RIDGE SATURDAY.

SUNDAY...THE 06Z AND 12Z GFS AMPLIFIED THE NORTHERN BRANCH TROUGH
COMING INTO THE NORTHWEST WITH A THREAT OF PRECIPITATION ACROSS
IDAHO. MEANWHILE A SOUTHERN BRANCH CLOSED LOW STRENGTHENS IN
RESPONSE TO A BUILDING SUBTROPICAL RIDGE FURTHER WEST AND DROPS
FURTHER SOUTH ENTERING CALIFORNIA. THE CANADIAN AND ECMWF MAINTAIN
MORE SPLIT FLOW...LEAVING SOUTHEAST IDAHO DRY AND ARE FAVORED BY
HPC. NO PRECIPITATION WAS ADDED TO THE FORECAST FOR SUNDAY..BUT
WILL CONTINUE TO MONITOR THE SITUATION. RS

.LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY. THE 12Z GFS IS
FOLLOWING THE 06Z RUN IN AMPLIFYING THE INITIAL TROUGH THAT DUMPS
INTO THE NW STATES SUNDAY/SUNDAY NIGHT. NEEDLESS TO SAY THIS IS A
SIGNIFICANT CHANGE OVER YESTERDAYS 12 AND 00Z RUNS AND WAS A STRONG
DEPARTURE FROM THE 00Z GFS ENSEMBLE AND THIS MORNINGS 12Z ECMWF RUN.
BEYOND THE DRAMATIC MODEL CHANGE FOR SUNDAY NIGHT/MONDAY...THE GFS
CONTINUES TO MAINTAIN ITS TIMING FOR THE NEXT PAC WAVE WHICH WILL
MAKE LANDFALL TUESDAY NIGHT AND PROGRESS INTO SE IDAHO WEDNESDAY.
THE MAIN CHANGE HERE OVER PREVIOUS RUNS IS THE EARLIER ONSET OF
MOISTURE SPILLING OVER THE FLAT RIDGE INTO SE IDAHO...AS EARLY AS
TUESDAY. THE ECMWF ON THE OTHER HAND...CONTINUES TO MAINTAIN THE
SPLIT TROUGH SCENARIO PREVIOUSLY ADVERTISED IN THE MODELS FOR
SUNDAY/SUNDAY NIGHT AND THE SLOWER TIMING OF THE NEXT TROUGH MAKING
LANDFALL WEDNESDAY AND SPREADING ACROSS SRN IDAHO WEDNESDAY
NIGHT/THURSDAY WITH WHAT APPEARS TO BE A SPLIT IN THE TROUGH AS IT
MOVES INLAND THURSDAY. THE MAIN CHANGE HERE ALSO APPEARS TO BE THE
EARLIER ONSET OF MOISTURE SPILLING OVER THE FLAT RIDGE INTO THE
REGION MONDAY NIGHT/TUESDAY AS WELL AS THE SPLIT TROUGH DEVELOPMENT
FOR THE SECOND WAVE. WILL IGNORE THE GFS SOLUTION FOR SUNDAY/MONDAY
AND BEGIN TO TREND PRECIP POTENTIAL UPWARDS MONDAY NIGHT/TUESDAY AND
SPLIT THE DIFFERENCE ON THE TIMING WITH THE SECOND INCOMING WAVE
UNTIL WE SEE BETTER RESOLUTION AMONG THE MODELS. HUSTON
&&

.AVIATION...A RIDGE OF HIGH PRESSURE WILL REMAIN POSITIONED OVER THE
REGION TONIGHT AS A WEAK PAC LOW LIFTS INTO SRN CANADA. THE
STATISTICAL GUIDANCE IS HINTING AT THE POTENTIAL FOR FOG DEVELOPMENT
ONCE AGAIN TONIGHT...THUS HAVE ADDED A MENTION OF IFR CIGS/VIS AT
KIDA...KPIH AND KBYI FOR FRIDAY MORNING. HUSTON
&&

.AIR STAGNATION...A RIDGE OF HIGH PRESSURE POSITIONED OVER THE
REGION WILL CONTINUE TO SUPPORT LIGHT WINDS AND TEMPERATURE
INVERSIONS WITHIN SE IDAHO. AN AIR STAGNATION ADVISORY CONTINUES FOR
FRANKLIN COUNTY WHICH IS EXPECTED TO REMAIN IN EFFECT UNTIL A
PACIFIC STORM SYSTEM CAN PUSH INTO THE INTERMOUNTAIN WEST...PERHAPS
AS EARLY AS SUNDAY/MONDAY GIVEN THE GFS SOLUTION OR AS LATE AS NEXT
THURSDAY PER THE ECMWF. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING FROM 2 AM TO 10 AM MST FRIDAY IDZ017.

&&
Hazardous weather outlook, Jan 3, 3:53 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
353 AM MST THU JAN 3 2013

IDZ017>025-031-032-041100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
353 AM MST THU JAN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL HOLD ACROSS EASTERN IDAHO...LEADING TO COLD
TEMPERATURES IN MOST VALLEY LOCATIONS. WHERE WINDS ARE IN THE 5-15
MPH RANGE THIS MORNING...WIND CHILLS ARE -20 TO -40 AT TIMES. THIS
IS PRETTY COMMON ACROSS THE SNAKE PLAIN WHERE A WIND CHILL WARNING
REMAINS IN PLACE THROUGH 10AM. ABOVE THE INVERSION...IT WILL BE
IN THE MID 20S TO MID 30S WITH SUNNY SKIES. IN THE VALLEYS EXPECT
HIGHS TO BE FROM AROUND -5 TO 15 ABOVE ZERO.

PATCHY DENSE FREEZING FOG AND AFTERNOON HAZE IS EXPECTED ACROSS
PORTIONS OF THE SNAKE PLAIN AND SOUTHERN MOUNTAIN VALLEYS.

TONIGHT WILL BE COLD ONCE AGAIN...ALTHOUGH ABOUT 2-5 DEGREES
WARMER. PATCHY DENSE FOG AND LOW CLOUDS ARE POSSIBLE ACROSS
PORTIONS OF THE SNAKE PLAIN AND SOUTHERN MOUNTAIN VALLEYS. LOW
WIND CHILLS OF -20 OR LOWER ARE ALSO ONCE AGAIN POSSIBLE IN SOME
VALLEY LOCALES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL REMAIN IN PLACE THROUGH SATURDAY. ALTHOUGH WE
MAY SEE A SLOW WARMING TREND EACH DAY...VALLEY INVERSIONS WILL
REMAIN. THIS WILL LIKELY LEAD TO MORE PATCHY DENSE FOG...LOW
CLOUDS AND AFTERNOON HAZE FOR SOME VALLEY LOCATIONS ESPECIALLY
ACROSS THE SNAKE PLAIN AND SOUTHERN MOUNTAINS.

FOR SUNDAY AND BEYOND...GREAT UNCERTAINTY EXISTS ON WHEN WE WILL
SEE A BREAKDOWN IN THIS PATTERN AND A RETURN TO A MORE MOIST AND
WARMER SETUP. IT COULD START AS EARLY AS SUNDAY...HOWEVER SOME OF
THE MORE RELIABLE MODELS IN THE WINTERTIME ARE HOLDING OFF UNTIL
THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Wind Chill Warnings in Idaho, 2013Every wind chill warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.